advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From New Jersey, USA:

My five month old daughter had low blood sugar when she was born, she was given a bottle of glucose, and later testing showed her sugar levels were fine. However, diabetes runs in both sides of our family, and about two weeks ago, my daughter has had episodes where she got the shakes which lasted anywhere from a few seconds to a few minutes. I have noticed that this happens most often right after she falls asleep. Over the weekend, she had the shakes twice, and each time they lasted for about 10 minutes. Is this a sign of diabetes? Could it be something else? She does have a doctor's appointment next week, but I want some information before then, for peace of mind.

Answer:

The "shakiness" that you describe in your daughter is not a typical symptom of diabetes, but It could be a symptom of hypoglycemia (low blood glucose), although is not specific for that. Based on your description, the shaky spell did not seem to be more dramatic that would make one think of a seizure, but this could be a possibility.

Low blood glucose (or seizures for that matter) are signs of "something else" that is to say that some underlying cause leads to hypoglycemia, and some underlying issue causes seizures. So, if the episodes are ultimately found to be due to hypoglycemia, then the evaluation must continue to learn the cause of the low glucose readings.

While there are reports of episodes of hypoglycemia occurring in patients who later in their lives developed diabetes, this is a very, very loose relationship (and not one generally even listed in textbooks) so for all intents and purposes, hypoglycemia does not progress to diabetes.

Please keep your appointment with her regular doctors.

MS

DTQ-20020520124653
Original posting 12 Jun 2002
Posted to Diagnosis and Symptoms

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.